Some remarks on systems of elliptic equations doubly critical in the whole \({\mathbb{R}^N}\)

  • Boumediene Abdellaoui
  • Veronica Felli
  • Ireneo Peral


We study the existence of different types of positive solutions to problem
$$\left\{\begin{array}{lll} -\Delta u - \lambda_1\dfrac{u}{|x|^2}-|u|^{2^*-2}u = \nu\,h(x)\alpha\,|u|^{\alpha-2}|v|^{\beta}u, &{\rm in}\,{\mathbb{R}}^{N},\\ &\qquad\qquad\qquad\qquad x \in {\mathbb{R}}^N,\quad N \geq 3,\\ -\Delta v - \lambda_2\dfrac{v}{|x|^2}-|v|^{2^*-2}v = \nu\,h(x)\beta\,|u|^{\alpha}|v|^{\beta-2}v, &{\rm in}\,{\mathbb{R}}^N, \end{array}\right.$$
where \({\lambda_1, \lambda_2 \in (0, \Lambda_N)}\) , \({\Lambda_N := \frac{(N-2)^2}{4}}\) , and \({2* = \frac{2N}{N-2}}\) is the critical Sobolev exponent. A careful analysis of the behavior of Palais-Smale sequences is performed to recover compactness for some ranges of energy levels and to prove the existence of ground state solutions and mountain pass critical points of the associated functional on the Nehari manifold. A variational perturbative method is also used to study the existence of a non trivial manifold of positive solutions which bifurcates from the manifold of solutions to the uncoupled system corresponding to the unperturbed problem obtained for ν = 0.


Systems of elliptic equations Compactness principles Critical Sobolev exponent Hardy potential Doubly critical problems Variational methods Perturbation methods 

Mathematics Subject Classification (2000)

35D10 35J45 35J50 35J60 46E30 46E35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abdellaoui, B., Felli, V., Peral, I.: Existence and multiplicity for perturbations of an equation involving a Hardy inequality and the critical Sobolev exponent in the whole of \({\mathbb{R}^N}\) . Adv. Differ. Equat. 9(5–6), 481–508 (2004)MATHMathSciNetGoogle Scholar
  2. 2.
    Akhmediev, N., Ankiewicz, A.: Partially coherent solitons on a finite background. Phys. Rev. Lett. 82, 2661–2664 (1999)CrossRefGoogle Scholar
  3. 3.
    Ambrosetti, A., Badiale, M.: Variational perturbative methods and bifurcation of bound states from the essential spectrum. Proc. Roy. Soc. Edinburgh Sect. A 128(6), 1131–1161 (1998)MATHMathSciNetGoogle Scholar
  4. 4.
    Ambrosetti, A., Badiale, M.: Homoclinics: Poincaré–Melnikov type results via a variational approach. Ann. Inst. H. Poincaré Anal. Non Linéaire 15(2), 233–252 (1998)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Ambrosetti, A., Rabinowitz, P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Ambrosetti, A., Colorado, E.: Bound and ground states of coupled nonlinear Schrödinger equations. C. R. Math. Acad. Sci. Paris 342(7), 453–458 (2006)MATHMathSciNetGoogle Scholar
  7. 7.
    Ambrosetti, A., Colorado, E., Ruiz, D.: Multi-bump solitons to linearly coupled systems of nonlinear Schrödinger equations. Calc. Var. Partial Differ.l Equat. 30(1), 85–112 (2007)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Ambrosetti, A., Malchiodi, A.: Perturbation methods and semilinear elliptic problems on \({\mathbb{R}^N}\) , Progress in Mathematics, 240. Birkhäuser Verlag, Basel (2006)Google Scholar
  9. 9.
    Ambrosetti, A., Garcia Azorero, J., Peral, I.: Elliptic variational problems in \({\mathbb{R}^N}\) with critical growth, Special issue in celebration of Jack K. Hale’s 70th birthday, Part 1 (Atlanta, GA/Lisbon, 1998). J. Differ. Equat. 168(1), 10–32 (2000)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Bidaut-Veron, M.F., Grillot, P.: Singularities in elliptic systems with absorption terms. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 28(4), 229–271 (1999)MATHMathSciNetGoogle Scholar
  11. 11.
    De Figueiredo, D.G., Peral, I., Rossi, J.: The critical hyperbola for a hamiltonian elliptic system with weights. Annali di Matematica Pura ed Applicata online, doi:10.1007/s10231-007-0054-1
  12. 12.
    Felli, V., Pistoia, A.: Existence of blowing-up solutions for a nonlinear elliptic equation with Hardy potential and critical growth. Commun. Partial Differ. Equat. 31(1-3), 21–56 (2006)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Felli, V., Schneider, M.: Perturbation results of critical elliptic equations of Caffarelli-Kohn-Nirenberg type. J. Differ. Equat. 191, 121–142 (2003)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Felli, V., Schneider, M.: A note on regularity of solutions to degenerate elliptic equations of Caffarelli-Kohn-Nirenberg type. Adv. Nonlinear Stud. 3, 431–443 (2003)MATHMathSciNetGoogle Scholar
  15. 15.
    Felli, V., Terracini, S.: Fountain-like solutions for nonlinear elliptic equations with critical growth and Hardy potential. Commun. Contemp. Math. 7(6), 867–904 (2005)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Kaminow, I.P.: Polarization in optical fibers. IEEE J. Quantum Electron. 17, 15–22 (1981)CrossRefGoogle Scholar
  17. 17.
    Lions, P.L.: The concentration-compactness principle in the calculus of variations. The limit case, part 1. Rev. Matemática Iberoamericana 1(1), 145–201 (1985)MATHGoogle Scholar
  18. 18.
    Lions, P.L.: The concentration-compactness principle in the calculus of variations. The limit case, part 2. Rev. Matemática Iberoamericana 1(2), 45–121 (1985)MATHGoogle Scholar
  19. 19.
    Lin, T.-C., Wei, J.: Ground state of N coupled nonlinear Schrödinger equations in \({\mathbb{R}^N}\) , n  ≤  3. Commun. Math. Phys. 255(3), 629–653 (2005)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Maia, L.A., Montefusco, E., Pellacci, B.: Positive solutions for a weakly coupled nonlinear Schrödinger system. J. Differ. Equat. 229(2), 743–767 (2006)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Menyuk, C.R.: Nonlinear pulse propagation in birefringence optical fiber. IEEE J. Quantum Electron. 23, 174–176 (1987)CrossRefGoogle Scholar
  22. 22.
    Menyuk, C.R.: Pulse propagation in an elliptically birefringent Kerr medium. IEEE J. Quantum Electron. 25, 2674–2682 (1989)CrossRefGoogle Scholar
  23. 23.
    Montefusco, E., Pellacci, B., Squassina, M.: Semiclassical states for weakly coupled nonlinear Schrödinger system. J. E. M. S. 10(1), 47–71 (2008)MATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Pomponio, A.: Coupled nonlinear Schrödinger systems with potentials. J. Differ. Equat. 227(1), 258–281 (2006)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Sirakov, B.: Least Energy Solitary Waves for a System of Nonlinear Schrödinger Equations in \({\mathbb{R}^N}\) . Commun. Math. Phys. 271(1), 199–221 (2007)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Smets, D.: Nonlinear Schrödinger equations with Hardy potential and critical nonlinearities. Trans. AMS 357, 2909–2938 (2005)MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Struwe, M.: A global compactness result for elliptic boundary value problems involving limiting nonlinearities. Math. Z. 187, 511–517 (1984)MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Terracini, S.: On positive entire solutions to a class of equations with singular coefficient and critical exponent. Adv. Differ. Equat. 1(2), 241–264 (1996)MATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  • Boumediene Abdellaoui
    • 1
  • Veronica Felli
    • 2
  • Ireneo Peral
    • 3
  1. 1.Département de MathématiquesUniversité Aboubekr Belkaïd, TlemcenTlemcenAlgeria
  2. 2.Dipartimento di MatematicaUniversità di Milano BicoccaMilanoItaly
  3. 3.Departamento de MatemáticasUniversidad Autónoma de MadridMadridSpain

Personalised recommendations